Thunderstorm Wind, Kossuth
- When
- May 8, 12:40 PM CST
- Where
- Kossuth County, Algona
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 43.070, -94.230
Wind speed was estimated by the Emergency Manager.
S. during the day on the 8th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong upper level low pressure system lifted northeast out of the southeast U.S. during the day on the 8th. Surface low pressure was located over northwest Kansas in the morning and tracked northeast into southern Minnesota by the evening. Moisture was drawn north ahead of the low with precipitable water values rising to around 1.3 inches. Surface dewpoints rose into the low to mid 60s. The atmosphere was unstable with the lifted index falling to -6 C and CAPE values around 2000 J/kg. Downdraft CAPE was in the 800 to 1200 J/kg range. The flow was around 40 kts at 850 mb from the south-southwest. The atmosphere was moderately sheared with 30 to 40 kts of effective shear. The LCL was relatively high around 1250 meters. CAPE in the -10 to -30 C layer of the atmosphere was around 400 J/kg with the freezing level only 12,000 feet. Thunderstorms developed over west central into northwest Iowa along a cold front that pushed into the state. The storms produced winds of up to 70 MPH in Kossuth County near Algona. Another storm produced quarter size hail in Carroll County west of Willey. A severe thunderstorm developed over south central Iowa southwest of the Des Moines metro area. This storm produced large hail with a swath of hail extending form Madison County through the Des Moines area before it weakened. There were numerous reports of golf ball size hail. Baseball size hail fell on the northwest side of the Metro east of Urbandale. The storm also produced gusty winds in the 55 to 60 mph range reported at a few locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 8, 11:34 AM CST, 1 hour 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1234 PM CDT THU MAY 8 2014 .SHORT TERM /TODAY/... ISSUED AT 349 AM CDT THU MAY 8 2014 AN ACTIVE DAY ON TAP WITH COLD FRONT ENTERING THE CWA AT PRESENT. SECOND LOW WILL MOVE NORTHEAST ALONG THE FRONT DAY AND MAKE FOR AN ACTIVE DAY. INCEPTION TIME OF THE AFTERNOON ROUND A LITTLE UNCLEAR WITH THE CURRENT CONVECTION MESSING UP THE WORKS A BIT...BUT EXPECT TO SEE ENOUGH INSTABILITY BY MID DAY TO GET IT GOING. CHANGED WORDING TO SEVERE WORDING AFTER 17Z AND CARRIED THAT THROUGH THE AFTERNOON. MENTIONED HAIL AND WIND IN THE TEXT. DECENT CAPE AVAILABLE WITH SOUNDINGS SHOWING 2500 TO 30OO J/KG AND DCAPE FAIRLY STOUT AROUND 700 INDICATED. THE DCAPE IS LOWER THAN LAST NIGHTS 1700...BUT PLENTY TO GIVE SEVERE WINDS. DRY SLOT WILL PUSH INTO THE WEST AND WILL LIKELY END UP WITH THE HIGHEST TEMPS IN THOSE AREAS WITH CONVECTION OFF TO THE EAST. .LONG TERM /TONIGHT THROUGH WEDNESDAY/... ISSUED AT 349 AM CDT THU MAY 8 2014 THE AFOREMENTIONED COLD FRONT PUSHES EAST DURING THIS EVENING AND BY MID TO LATE EVENING THE THUNDERSTORM THREAT LEAVES TO THE EAST WITH THE FRONT. IT IS POSSIBLE FOR LINGERING SHOWERS OR AN ISOLATED STORM INTO THE OVERNIGHT BUT MOST OF THE ACTIVITY WILL MOVE INTO ILLINOIS. ON FRIDAY WE ARE IN BETWEEN SYSTEMS WITH A WEAK SURFACE HIGH AND A SHORT WAVE RIDGE IN PLACE. DRY CONDITIONS WITH COOL TEMPS ARE IN STORE. FOR SATURDAY ANOTHER SHORTWAVE PUSHES INTO THE NORTHERN PLAINS AS A SURFACE LOW TAKES SHAPE OVER THE CENTRAL PLAINS. EVENTUALLY A FRONTAL BOUNDARY SETS UP AND LIFTS INTO THE REGION FOR SUNDAY. ON SATURDAY WE SHOULD SEE SCATTERED SHOWERS AND AT LEAST ISOLATED STORMS ON SATURDAY. AT THIS POINT I AM NOT LOOKING AT MUCH OF A SEVERE POTENTIAL...UNLESS THAT FRONT TAKES SHAPE QUICKER AND SHIFTS INTO THE VICINITY. I EXPECT THE FRONT TO BE IN OR NEAR SOUTHERN IOWA FOR SUNDAY THUS THUNDERSTORMS WILL BE ON THE INCREASE ALONG WITH THE POTENTIAL FOR SEVERE STORMS. FOR EARLY NEXT WEEK THE ACTIVE PATTERN CONTINUES WITH A LONG WAVE TROUGH SETTING UP OVER THE LEE SIDE OF THE ROCKIES THEN SHIFTING INTO THE MIDWEST. THIS WILL CONTINUE TO BRING PERIODS OF SHOWERS AND STORMS THOUGH THE SEVERE THREAT APPEARS MINIMAL AT THIS TIME. THERE IS SOME QUESTION AS TO HOW THE SURFACE LOW WILL EVOLVE WHICH WILL IMPACT THE POTENTIAL FOR SEVERE STORMS. THIS WILL BE BETTER DETERMINED LATER. && .AVIATION...08/18Z ISSUED AT 1230 PM CDT THU MAY 8 2014 LOW PRESSURE SYSTEM WILL LIFT NE INTO NORTHWESTERN IOWA THROUGH THE DAY...BRING TSRA AHEAD OF LOW NEAR BOUNDARY. WINDS WILL BE GUSTY AHEAD OF BOUNDARY WITH TSRA ANTICIPATED TO AFFECT SITES IN THE LATE AFTERNOON AND EARLY EVENING. TSRA COULD BRING HEAVY RAIN AND WIND GUSTS TO SITES ALONG WITH MVFR OR LOWER CONDITIONS. BEHIND BOUNDARY WINDS WILL REMAIN STRONG AS LOW CONTINUES TO LIFT NE. WINDS WILL BECOME WESTERLY NEAR 06Z...WITH GUSTS EXPECTED FRIDAY AFTERNOON. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MS MAY 14 LONG TERM...FAB AVIATION...AWB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 441 AM CDT THU MAY 8 2014 IAZ004>007-015>017-023>027-033>038-044>050-057>062-071>075- 082>084-090945- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-SAC-CALHOUN-WEBSTER- HAMILTON-HARDIN-GRUNDY-CRAWFORD-CARROLL-GREENE-BOONE-STORY- MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-ADAIR- MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE-LUCAS- 441 AM CDT THU MAY 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY. THERE IS A MODERATE RISK OF SEVERE STORMS IN PLACE FOR THE OUTLOOK AREA FOR THIS AFTERNOON AND EVENING. ALL MODES OF SEVERE WEATHER WILL BE POSSIBLE INCLUDING LARGE HAIL...DAMAGING WIND AND A FEW TORNADOES. HEAVY RAINFALL IS ALSO LIKELY WITH STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL RETURN AT INTERVALS FROM SATURDAY THROUGH TUESDAY. THE POTENTIAL FOR SEVERE STORMS APPEARS LOW SATURDAY AND EARLY NEXT WEEK. A FEW SEVERE STORMS ARE POSSIBLE ON SUNDAY. THE SPECIFIC THREAT WILL BETTER BE DETERMINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... AN EM CONFERENCE CALL WILL LIKELY BE SCHEDULED BY 1 PM. SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY INTO THIS EVENING AND MAY BE NEEDED AGAIN ON SUNDAY. IAZ028-039-070-081-085-086-092>097-090945- BREMER-BLACK HAWK-CASS-ADAMS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 441 AM CDT THU MAY 8 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY TODAY THROUGH MID EVENING. THERE IS A SLIGHT RISK OF SEVERE STORMS FOR THE OUTLOOK AREA. THE MAIN THREAT WOULD BE LARGE HAIL AND DAMAGING WIND. AN ISOLATED TORNADO CANNOT BE RULED OUT HOWEVER. HEAVY RAINFALL IS ALSO POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL RETURN AT INTERVALS FROM SATURDAY THROUGH TUESDAY. THE POTENTIAL FOR SEVERE STORMS APPEARS LOW SATURDAY AND EARLY NEXT WEEK. A FEW SEVERE STORMS ARE POSSIBLE ON SUNDAY. THE SPECIFIC THREAT WILL BETTER BE DETERMINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED TODAY INTO THIS EVENING AND MAY BE NEEDED AGAIN ON SUNDAY. FAB
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1044 AM CDT THU MAY 08 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 AM TSTM WND DMG EAGLE GROVE 42.67N 93.90W
05/08/2014 WRIGHT IA LAW ENFORCEMENT
LARGE TREE LIMB 2 FEET IN DIAMETER SNAPPED OFF AND FELL
ON TWO CARS. TIME ESTIMATED FROM RADAR.
&&
SKOWThe Des Moines radar (KDMX), 155 km away, was scanning. The volume nearest the first event began at 18:38 UTC.
24 hail, 3 thunderstorm wind. Local standard time, as filed.
Wind speed was estimated by the Emergency Manager.
A wind gust to 57 MPH was also measured.
Winds gusts to 60 MPH as well.
Trained spotter estimated 60 MPH wind gust.
Located at the southeast corner of 63rd and Grand.
Reported near the intersection of Merle Hay Road and Meredith Drive.
Reported at Holy Trinity School in Urbandale.
Reported at the I-80 and Merle Hay Road exchange.
Beaverdale area report.
Eighteen inch diameter tree split.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 505510, 505511, 505512, 505513, 505514, 505530, 505520, 505522, 511974, 505630, 505519, 505521, 505524, 511977, 505515, 505516, 505525, 511975, 505523, 511976, 505517, 505518, 505526, 505528, 505527, 505529, 511980.